Alert archive / Montana / Tornado Warnings in 2016
Tornado Warning 3, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jun 21, 2016, 7:57 PM MDT for Richland County, Roosevelt County, Montana. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2016, 7:57 PM MDT (01:57 UTC)
- Expired
- Jun 21, 2016, 8:30 PM MDT
- In force
- 33 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Richland County, MT, Roosevelt County, MT
The radar
The Glasgow radar (KGGW), 170 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 8:01 PM MDT | HAIL 1.75 | 12 Wsw Nohly, MT | SOCIAL MEDIA REPORT. |
| Jun 21, 8:08 PM MDT | TSTM WND GST 65 | 12 Wsw Nohly, MT | SIOUX PASS DOT OB SITE ON MT 16 |
| Jun 21, 8:10 PM MDT | HAIL 1.75 | 13 Se Culbertson, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:09 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 818 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 100 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.7
The text
As transmitted.
029
WFUS55 KGGW 220157
TORGGW
MTC083-085-220230-
/O.NEW.KGGW.TO.W.0003.160622T0157Z-160622T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
757 PM MDT TUE JUN 21 2016
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN RICHLAND COUNTY IN NORTHEASTERN MONTANA...
SOUTHEASTERN ROOSEVELT COUNTY IN NORTHEASTERN MONTANA...
* UNTIL 830 PM MDT
* AT 756 PM MDT...A TORNADO PRODUCING STORM WAS LOCATED 15 MILES
SOUTHWEST OF BAINVILLE...OR 15 MILES SOUTHEAST OF
CULBERTSON...MOVING EAST AT 50 MPH.
HAZARD...DAMAGING TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR CONFIRMED TORNADO.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* LOCATIONS IMPACTED INCLUDE...
CULBERTSON...FAIRVIEW...BAINVILLE...NOHLY...WOOLEY...
SNOWDEN AND FORT UNION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR
IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4785 10458 4817 10456 4815 10404 4774 10405
TIME...MOT...LOC 0156Z 267DEG 45KT 4794 10436
TORNADO...OBSERVED
HAIL...1.00IN
$$
BIGELBACH2 follow-up statements
720
WWUS55 KGGW 220218
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
818 PM MDT TUE JUN 21 2016
MTC083-085-220230-
/O.CON.KGGW.TO.W.0003.000000T0000Z-160622T0230Z/
RICHLAND MT-ROOSEVELT MT-
818 PM MDT TUE JUN 21 2016
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
NORTHEASTERN RICHLAND AND SOUTHEASTERN ROOSEVELT COUNTIES...
AT 818 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR FORT UNION TRADING POST...OR 18 MILES NORTHEAST OF
SIDNEY...MOVING EAST AT 50 MPH.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE DAMAGE
IS LIKELY.
LOCATIONS IMPACTED INCLUDE...
FAIRVIEW...BAINVILLE...SNOWDEN...FORT UNION AND NOHLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4783 10422 4816 10426 4815 10404 4778 10405
TIME...MOT...LOC 0218Z 267DEG 45KT 4795 10398
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
BIGELBACH207
WWUS55 KGGW 220229
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
829 PM MDT TUE JUN 21 2016
MTC083-085-220239-
/O.EXP.KGGW.TO.W.0003.000000T0000Z-160622T0230Z/
RICHLAND MT-ROOSEVELT MT-
829 PM MDT TUE JUN 21 2016
...THE TORNADO WARNING FOR NORTHEASTERN RICHLAND AND SOUTHEASTERN
ROOSEVELT COUNTIES WILL EXPIRE AT 830 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN MONTANA.
LAT...LON 4783 10422 4816 10426 4815 10404 4778 10405
TIME...MOT...LOC 0227Z 267DEG 45KT 4795 10398
$$
BIGELBACHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 21, 7:52 PM MDT, 5 minutes earlier.
Area forecast discussion, Jun 21, 7:52 PM MDT, 5 minutes before
Area Forecast Discussion...UPDATED National Weather Service GLASGOW MT 752 PM MDT TUE JUN 21 2016 .SHORT TERM...for northeast Montana...tonight through Thu... ...A few severe thunderstorms capable of producing large hail and damaging winds are expected this afternoon and evening across portions of northeast Montana... Sent an update to cancel the severe thunderstorm watch for our western counties as the storm activity has now moved eastward. BMickelson Previous short term discussion: Thunderstorms beginning to develop across north-central Montana with expectation of strengthening as they move east through this evening. Strong east winds occurring ahead of the frontal system associated with the thunderstorm potential. These winds will turn west and continue to be gusty behind the front tonight. High pressure will settle into the region for Wednesday and Thursday bringing drier weather conditions. Ebert .LONG TERM...Thu night through Tue... An upper low pressure system, currently spinning in the Gulf of Alaska will make its way to just off the Washington/Oregon Coast Thursday evening. Anchored by a dome of hot air over the Southwest, an upper ridge pushes north through the Plains with the axis along the Montana/Dakota border. This will give Northeast Montana a zonal to slightly southwest flow aloft. By Friday afternoon the trough will have moved into the Northern Rockies. This will establish a strong southwest flow over the local area that will bring in moisture. The associated frontal boundary sweeps across the area Friday evening through unstable air. Expect thunderstorms to develop that will move into North Dakota. Severe thunderstorms with large hail and strong winds will be possible. Saturday the low blows through the local area. Timing is still not set, with the EC faster, and farther north and east, than the GFS. The location of the low is important to the forecast, since it will determine wind strength and rain totals. In either case Saturday is expected to cool down to well below normal, rebounding to near normal on Sunday. Both the EC and the GFS suggest the storm stacking up with the closed surface low Saturday night. Few significant grid edits were necessary, mainly for coordination and blending in the latest guidance, mainly to increase Friday/Saturday pops. Templer Previous discussion: Upper level ridge moves to the east Thursday Night. Flow aloft turns to the southwest as an upper low moves inland from the Pacific. A weak frontal system moves through the area late Thursday Night with limited moisture. Will keep forecast dry. The upper low moves to Western Montana by Friday afternoon. Meanwhile, a strong cold front moves through Eastern Montana Friday evening. The system bring enough moisture and instability for a good chance of thunderstorms. Models differ somewhat on the movement of the upper low across Montana and Saskatchewan on Saturday as it becomes stacked with the surface low. ECMWF track is faster and north of the GFS track. As a result, EC limits wrap around precip to Saturday while the GFS extends it through Sunday Morning. There are also differences in timing of dry slots on Saturday. Will broadbrush a chance of showers and thunderstorms for most of the weekend and dry most of the area out by Sunday Afternoon. Both models have a tight surface gradient on Saturday which will result in gusty west to northwest winds. Surface high will move into the area Sunday Afternoon. The next shortwave trough is expected on Monday with a slight chance of thunderstorms. A shortwave ridge will bring mainly dry weather on Tuesday. Forrester && .AVIATION... A quick moving trough traveling east just north of the Hi-Line will generate rain showers and thunderstorms this afternoon and evening. Some of the thunderstorms may become severe with large hail and damaging winds. Expect TAF amends as storms develop with temporary MVFR/IFR conditions. The terminals at greatest risk appear to be KOLF and KSDY, with lesser chances for KGGW and KGDV. The Storm Prediction Center has issued a Severe Thunderstorm Watch this afternoon through mid evening. The frontal passage of this storm will occur in late afternoon or early evening, the result will be a wind shift from easterly of 15-20kt to westerly of similar strength. Wednesday winds will veer to the north and diminish in strength through the day. Models are showing low status clouds in the morning that will clear in the afternoon. Templer && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 4 AM MDT Wednesday For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
Hazardous weather outlook, Jun 21, 3:22 AM MDT, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 322 AM MDT TUE JUN 21 2016 MTZ016>027-059>062-220930- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 322 AM MDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH ANY STORMS. GUSTY NORTHWEST WINDS ARE EXPECTED THIS AFTERNOON INTO TONIGHT WITH A COLD FRONTAL PASSAGE. A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 2 PM TODAY THROUGH 4 AM WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG STORM SYSTEM IS EXPECTED TO MOVE OVER THE AREA FRIDAY AND SATURDAY. THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON... FRIDAY NIGHT AND SATURDAY. STRONG WEST TO NORTHWEST WINDS ARE LIKELY FRIDAY NIGHT AND SATURDAY WHICH COULD MAKE BOATING HAZARDOUS ON FORT PECK LAKE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 21, 6:16 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 616 PM MDT TUE JUN 21 2016 MTZ017-018-020-061-220115- DANIELS MT-CENTRAL AND SOUTHERN VALLEY MT-NORTHERN VALLEY MT- WESTERN ROOSEVELT MT- 616 PM MDT TUE JUN 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALLEY... NORTHWESTERN ROOSEVELT AND DANIELS COUNTIES UNTIL 715 PM MDT... AT 616 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER OPHEIM...MOVING EAST AT 50 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCOBEY...OPHEIM...RICHLAND...PORT OF SCOBEY...PEERLESS... PORT OF OPHEIM...MADOC...FOUR BUTTES...BAYLOR...WEST FORK... GLENTANA AND LARSLAN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR NORTHEASTERN MONTANA. LAT...LON 4900 10519 4843 10537 4868 10682 4900 10652 TIME...MOT...LOC 0016Z 273DEG 44KT 4884 10639 BIGELBACH
Local storm report, Jun 21, 7:02 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
702 PM MDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND GST 7 NE WOLF POINT 48.16N 105.53W
06/21/2016 E60 MPH ROOSEVELT MT TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WIND GUST
&&
AHICKFORLocal storm report, Jun 21, 7:03 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
703 PM MDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 7 NE WOLF POINT 48.16N 105.53W
06/21/2016 E1.00 INCH ROOSEVELT MT TRAINED SPOTTER
PEA SIZED UP TO QUARTER SIZED HAIL.
&&
RICHMSpecial weather statement, Jun 21, 7:08 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 708 PM MDT TUE JUN 21 2016 MTZ018>020-062-220200- DANIELS MT-EASTERN ROOSEVELT MT-WESTERN ROOSEVELT MT-SHERIDAN MT- 708 PM MDT TUE JUN 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN... NORTHWESTERN ROOSEVELT AND SOUTHEASTERN DANIELS COUNTIES UNTIL 800 PM MDT... AT 707 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BREDETTE...OR 23 MILES NORTH OF POPLAR...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BREDETTE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR NORTHEASTERN MONTANA. LAT...LON 4832 10461 4842 10549 4860 10556 4874 10473 TIME...MOT...LOC 0107Z 263DEG 32KT 4843 10539 BIGELBACH
Local storm report, Jun 21, 7:14 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
714 PM MDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 6 W CARTWRIGHT 47.87N 104.06W
06/21/2016 E0.88 INCH RICHLAND MT PUBLIC
&&
AHICKFORLocal storm report, Jun 21, 7:36 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
736 PM MDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 12 SSE SPROLE 47.95N 104.94W
06/21/2016 E1.00 INCH RICHLAND MT TRAINED SPOTTER
&&
AHICKFORThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:13 PM MDT | Severe Thunderstorm Warning | GGW | McCone, Richland, Roosevelt, Valley | 62 min |
| Jun 21, 6:16 PM MDT | Special Weather Statement | GGW | Daniels | 59 min |
| Jun 21, 7:08 PM MDT | Special Weather Statement | GGW | Roosevelt | 52 min |
| Jun 21, 7:13 PM MDT | Severe Thunderstorm Warning | GGW | McCone, Richland, Roosevelt | 62 min |
| Jun 21, 7:21 PM MDT | Tornado Warning | GGW | Richland, Roosevelt | 39 min |
| Jun 21, 9:43 PM MDT | Special Weather Statement | GGW | Daniels | 62 min |
| Jun 21, 10:26 PM MDT | Special Weather Statement | GGW | Sheridan | 49 min |
Nearby
Tornado Warnings in Montana, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.